NAMI - National Alliance on Mental Illness Home | About NAMI | Contact Us | En Espanol  | Donate  
Find
  Advanced Search  
 

Sign In
myNAMI
Communities
Register and Join
Donate
What's New
State & Local NAMIs
Advocate Magazine
NAMI Newsroom
NAMI Store
NAMIWALKS
National Convention
Special Needs Estate Planning
NAMI Travel

 About Mental Illness
  Mental Illnesses
  Treatments & Services
  About Recovery

Print this page
Graphic Site
Log Out
 | Print this page | 
 | 
About_Treatments_and_Supports

Ask the Psychiatric Pharmacist #19

What is Tardive dyskinesia?

Question:
I recently heard that one of my medications can cause a side effect called tardive dyskinesia and it can become permanent. What is this?

Answer:
Tardive dyskinesia (TD) is a movement disorder that may occur in patients treated with certain medications.  TD is characterized by repetitive, involuntary movements, such as grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Movements of the extremities or trunk may also occur.

TD is most commonly associated with the use of antipsychotic medications, such as haloperidol, fluphenazine and thiothixene, but it may also occur after exposure to various other medications such as anti-emetics (metoclopramide, prochlorperazine), antiparkinsons agents (L-dopa) and stimulants (amphetamine).  Antipsychotics are commonly used to treat patients with schizophrenia, schizoaffective disorder, or bipolar disorders.  TD can be severe and irreversible, and is associated with high dose and longer use of antipsychotics.  Monitoring for TD should be done every 6 months.

Antipsychotic medications are divided into two groups, first generation (FGA) and second generation (SGA).  Examples of FGAs include fluphenazine (Prolixin), trifluoperazine (Stelazine), perphenazine (Trilafon), haloperidol (Haldol), and thiothixene (Navane).  The SGAs, for example, clozapine (Clozaril), olanzapine (Zyprexa), quetiapine (Seroquel), ziprasidone (Geodon), aripiprazole (Abilify), risperidone (Risperdal) and paliperidone (Invega) are less likely to cause TD than FGAs.  TD may improve, partially or completely, if antipsychotic treatment is stopped.  However, TD symptoms may never go away even if the medication is stopped. The risk of TD must be weighed against the risk of exacerbation of the mental illness that is being treated. 

TD is believed to develop from long periods of antipsychotic treatment in order for it to occur in vulnerable patients. If movements similar to those of TD emerge, it may be tempting for patients to immediately discontinue certain treatments. This is typically not advised since an abrupt discontinuation of medications can also result in an increased intensity of psychiatric symptoms and put such patients at risk for re-hospitalization. It is therefore very important that you work closely with your health care provider.  Ask questions about your medications and your concerns about potential side effects, including tardive dyskinesia.   Your health care provider is qualified to answer these questions and make the best choice of medications, doses, and duration of use that would take into account your illness, the side effects of medications and how to prevent, monitor or treat these side effects.

Reference

  1. Brasic J, Bronson B, et al. "Tardive Dyskinesia: Treatment & medication. Web. 21 Jan. 2010.http://emedicine.medscape.com/article/1151826-overview

 

Wilfred W. Acholonu, Jr. Pharm.D. BCPP

Rev. 07/19/11

 | Print this page | 
 | 

Donate

Support NAMI to help millions of Americans who face mental illness every day.

Donate today

Speak Out

Inspire others with your message of hope. Show others they are not alone.

Share your story

Get Involved

Become an advocate. Register on NAMI.org to keep up with NAMI news and events.

Join NAMI Today
Home  |  myNAMI  |  About NAMI  |  Contact Us  |  Jobs  |  SiteMap

Copyright © 1996 - 2011 NAMI. All Rights Reserved.